Hail, Floyd
- When
- April 17, 2:40 PM EST
- Where
- Floyd County, Georgetown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.300, -85.970
The public reported 1 inch hail near Georgetown.
Convection earlier in the morning created an outflow boundary that provided a focus for isolated thunderstorm development over southern Indiana during the afternoon on April 17th. One storm that developed over Crawford County, brought large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Convection earlier in the morning created an outflow boundary that provided a focus for isolated thunderstorm development over southern Indiana during the afternoon on April 17th. One storm that developed over Crawford County, brought large hail and flash flooding. Another produced quarter sized hail to the east in Floyd County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 17, 2:09 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 309 PM EDT WED APR 17 2013 .Short Term (Now - Thursday Night)... Issued at 310 PM EDT Wed Apr 17 2013 ...Isolated Severe Threat Today/Better Chance Thursday Night... Current Severe Thunderstorm Watch is in effect until 10 PM EDT across the SW half of our CWA. Will likely be able to trim a few of the eastern border counties with the afternoon package as outflow boundary works westward across south central Kentucky. So far, the main threat has been from heavy rainfall and training thunderstorms, although did have 1 severe hail report. Will continue with the main threats being brief heavy rainfall and isolated large hail through the evening. Feel any damaging wind threat is significantly limited. Scattered to numerous thunderstorms should quickly diminish around sunset with the loss of daytime heating. Will go dry after midnight as stalled boundary lifts north of the area. Should be a mild overnight as temperatures stay up with steady south winds and dew points still in the lower 60s. Look for low to mid 60s. As we move into Thursday, 995 mb surface low will move to the western Great Lakes with a trailing cold front across the middle Mississippi River Valley. The ejection of the surface low will occur ahead of a highly amplified central CONUS trough as a 100-120 knot upper level jet rounds the base. A line of severe storms will develop to our west on Thursday afternoon ahead of these features and in an environment characterized by instability around 1000 J/KG of CAPE and environmental shear more than sufficient for organized convection. We stay dry across the CWA for much of the day with highs topping out in the low to mid 80s. May have to end up issuing a Wind Advisory for Thursday afternoon as southerly winds between 15 and 25 mph gust up around 35 to 40 mph during the afternoon. Will hold off for now due to lower confidence, but will issue an SPS and mention in HWO. Will focus on areas west of I-65 toward the mid evening hours (9 PM - 12 AM) as a well organized QLCS is expected to begin moving in. Best chances for severe storms will be west of I-65 where some surface based instability (~500 J/KG) will exist along with large looping hodographs. As the line progresses east, instability is expected to be lost as the line weakens. Will still have potential for isolated severe across the remaining portions of our CWA through the overnight as wind fields are quite impressive with 50-60 knot low level jet. The main threats will be damaging winds with an isolated tornado threat west of I-65, with the main threat east of I-65 mainly limited to isolated damaging winds. Will also have to watch for some minor flooding problems as another 0.75" to 1.5" of rainfall is expected. After Midnight, the line will progress east through the CWA with the trailing cold front also beginning to move through. Will see dropping temperatures by dawn on Friday with lows in the mid 40s west to mid 50s east. Will still be dealing with trailing moderate stratiform rain behind the main line so will carry 90-100 percent pops through the night. .Long Term (Friday through Wednesday)... Issued at 302 PM EDT Wed Apr 17 2013 The well-advertised cold front bringing significant weather to the forecast area overnight Thursday will be pushing through the region on Friday. Out ahead of the front, the thunderstorms will be weakening as they trek toward eastern Kentucky, leaving a trail of stratiform rain behind the line. These showers will also weaken and lighten throughout the day on Friday, leaving western portions of the forecast area dry by the afternoon with clouds lingering. Eventually, the showers and clouds will move on out, leaving partly cloudy skies Friday night. Despite the colder air filtering in behind the front, dropping lows into the 30s by Saturday morning, the lingering clouds should keep frost from becoming a widespread problem but will continue to be monitored as this time approaches. For Saturday, we'll be under mostly sunny skies with highs in the mid to upper 50s, which is well below normal for this time of year. Ensemble models are depicting anomalously low 850mb temps for early this weekend and will linger around through Sunday as well. Sunday morning lows will be slightly warmer than the previous day, reaching the 40 degree mark in locations prone to warmer temperatures. Afternoon highs will rebound nicely into the mid 60s, again under generally mostly sunny skies as surface high pressure dominates. By the beginning of the work week, long-range models begin to diverge in agreement, especially as it pertains to the next weather maker approaching the Ohio Valley by the end of this forecast period. The 12Z GFS and the ECMWF agree of an upper-level trough extending from Canada into the Plains by Wednesday but differ in orientation and in lower levels of the atmosphere as the ECMWF generates a nearly vertically stacked deep low pressure system in eastern Iowa with an iconic comma shape visible at the surface. Therefore, confidence is low in precip timing and convective potential for Tuesday into Wednesday. For now, it appears that the deterministic models agree that precip has a good chance to fall on Wednesday but again, confidence is low in these details until the models can come into better agreement. Temperatures appear to be moderating toward normal for this time period before the next cold front traverses through at the end of this forecast period. && .Aviation (18Z TAF Issuance)... Issued at 1241 PM EDT Wed Apr 17 2013 A moist and unstable environment is pooling south of a boundary stretching from SW Indiana to the Lake Cumberland region. Expect scattered to numerous showers and storms to develop along this boundary over the next hour or two, with some strong storms possible. Will include mention of VCTS at all TAF sites, with potential for low MVFR conditions in thunderstorms at BWG/SDF late this afternoon and this evening. Expect steady southerly or southeasterly winds today, outside of any thunderstorm. Otherwise, expect storm coverage to die down with the loss of daytime heating this evening with VFR and steady south winds through the night. Winds will really be gusty on Thursday afternoon as the next storm system approaches. Look for south winds between 15 and 25, gusting up around 35 mph at times. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......BJS Long Term........LG Aviation.........BJS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EDT WED APR 17 2013 INZ076>079-083-084-089>092-KYZ029>043-045>049-054>057-065>067-077- 078-181930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- MARION KY-BOYLE KY-GARRARD KY-MADISON KY-TAYLOR KY-CASEY KY- LINCOLN KY-ADAIR KY-RUSSELL KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE... LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT... GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES... LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD... HARRODSBURG...NICHOLASVILLE...WINCHESTER...LEBANON...DANVILLE... LANCASTER...RICHMOND...CAMPBELLSVILLE...LIBERTY...STANFORD... COLUMBIA...JAMESTOWN 330 PM EDT WED APR 17 2013 /230 PM CDT WED APR 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING IN AN UNSTABLE AIRMASS. THE MAIN THREATS FROM THESE STORMS WILL BE SMALL HAIL BRIEF HEAVY RAINFALL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE REGION THURSDAY NIGHT INTO EARLY FRIDAY MORNING. THESE STORMS MAY PRODUCE DAMAGING WINDS...ESPECIALLY WITHIN ANY BOWING SEGMENTS THAT DEVELOP. HEAVY RAINFALL LEADING TO PONDING OF WATER IN LOW-LYING AREAS AND NORMALLY FLOOD-PRONE LOCATIONS WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY HAIL OR DAMAGING WINDS THEY OBSERVE TODAY AS WELL AS BE PREPARED FOR ADDITIONAL REPORTS THROUGH FRIDAY. KYZ023>028-053-061>064-070>076-081-082-181930- HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY- LARUE KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-LOGAN KY-WARREN KY- SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-CUMBERLAND KY- CLINTON KY- INCLUDING THE CITIES OF...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...HODGENVILLE... MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG... RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW... TOMPKINSVILLE...EDMONTON...BURKESVILLE...ALBANY 330 PM EDT WED APR 17 2013 /230 PM CDT WED APR 17 2013/ ...SEVERE THUNDERSTORM WATCH 115 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SCATTERED TO NUMEROUS STRONG THUNDERSTORMS WILL CONTINUE TODAY AS AN OUTFLOW BOUNDARY COLLIDES WITH AN UNSTABLE AIRMASS. THE MAIN THREATS FROM TODAY'S STORMS WILL BE ISOLATED INSTANCES OF LARGE HAIL AND GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE REGION THURSDAY NIGHT INTO EARLY FRIDAY MORNING. THESE STORMS MAY PRODUCE DAMAGING WINDS...ESPECIALLY WITHIN ANY BOWING SEGMENTS THAT DEVELOP. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE WEST OF I-65. HEAVY RAINFALL LEADING TO PONDING OF WATER IN LOW- LYING AREAS AND NORMALLY FLOOD- PRONE LOCATIONS WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY HAIL OR DAMAGING WINDS THEY OBSERVE TODAY AS WELL AS BE PREPARED FOR ADDITIONAL REPORTS THROUGH FRIDAY. BJS/LG
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
214 PM EDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL MAGNOLIA 37.45N 85.75W
04/17/2013 M1.00 INCH LARUE KY TRAINED SPOTTER
&&
CORRECTED LOCATION
EVENT NUMBER LMK1300190
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
237 PM EDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD 4 NW MAGNOLIA 37.49N 85.80W
04/17/2013 LARUE KY PUBLIC
WATER FLOWING OVER CRUSE ROAD... 1 MILE NORTH OF
MAXINE.
&&
EVENT NUMBER LMK1300191
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
304 PM EDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD 2 NW MAGNOLIA 37.47N 85.78W
04/17/2013 LARUE KY TRAINED SPOTTER
WATER FLOWING OVER PARKER GROVE ROAD.
&&
EVENT NUMBER LMK1300192
MRCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
318 PM EDT WED APR 17 2013
INZ090-091-KYZ030-171950-
FLOYD IN-HARRISON IN-JEFFERSON KY-
318 PM EDT WED APR 17 2013
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND HALF INCH HAIL...
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF BRANDENBURG...AND MOVING
NORTHEAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
SHIVELY...
PLEASURE RIDGE PARK...
CORYDON...
ELIZABETH AND NEW MIDDLETOWN...
SEVEN SPRINGS...
SUGAR GROVE AND BRECKENRIDGE...
LOTTICK CORNER AND BRIDGEPORT...
THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
105 AND 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3823 8578 3800 8596 3799 8604 3812 8626
3839 8603
TIME...MOT...LOC 1919Z 220DEG 18KT 3810 8602
EERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 PM EDT WED APR 17 2013
INZ084-090-171950-
CRAWFORD IN-HARRISON IN-
321 PM EDT WED APR 17 2013
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND HALF INCH HAIL...
AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ENGLISH...AND MOVING
NORTHEAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
HOGTOWN AND MARENGO...
MILLTOWN...
DEPAUW...
THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
86 AND 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3840 8640 3840 8633 3835 8618 3819 8634
3820 8637 3818 8638 3825 8654
TIME...MOT...LOC 1921Z 222DEG 14KT 3828 8636
EERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 338 PM EDT WED APR 17 2013 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-180400- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES... LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD... HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE... LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN... BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE... LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN... SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA... JAMESTOWN...BURKESVILLE...ALBANY 338 PM EDT WED APR 17 2013 /238 PM CDT WED APR 17 2013/ ...GUSTY WINDS ON THURSDAY FOLLOWED BY STRONG TO SEVERE STORMS... A STRONG AREA OF LOW PRESSURE WILL MOVE INTO THE WESTERN GREAT LAKES BY THURSDAY AFTERNOON AHEAD OF A POTENT UPPER LEVEL DISTURBANCE. THE RESULTING PRESSURE GRADIENT AND SURFACE WINDS WILL STRENGTHEN BY LATE MORNING ACROSS THE OHIO VALLEY. THIS WILL LEAD TO SUSTAINED SOUTHERLY WINDS BETWEEN 15 AND 25 MPH...GUSTING UP AROUND 35 MPH AT TIMES. AREAS WEST OF I-65 COULD SEE GUSTS APPROACHING 40 MPH IN THE AFTERNOON HOURS. STAY UP TO DATE OF THE LATEST FORECASTS AS A WIND ADVISORY MAY BE NEEDED. BY LATE THURSDAY EVENING...A WELL ORGANIZED LINE OF STORMS LOOKS TO APPROACH AREAS IN SOUTHERN INDIANA AND CENTRAL KENTUCKY THAT ARE WEST OF I-65. THIS LINE OF STORMS HAS A GOOD CHANCE OF BEING SEVERE WITH DAMAGING WINDS AND AN ISOLATED TORNADO THREAT POSSIBLE. AS THE LINE MOVES EAST THROUGH THE OVERNIGHT IT IS EXPECTED TO GRADUALLY WEAKEN...ALTHOUGH ISOLATED DAMAGING WINDS WILL CONTINUE TO BE A THREAT. STAY UP TO DATE OF THE LATEST FORECASTS FOR THIS POTENTIALLY HAZARDOUS WEATHER EVENT. BJS
The Louisville radar (KLVX), 36 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
The public reported 1 inch hail near Georgetown.
Local media reported one inch hail in English.
A spotter reported that several streams rose out of their banks near St Croix. Water briefly blocked several roads. Three separate sources near St Croix, including a CoCoRas observer, reported over 3 inches of rain with this thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435209, 435210, 435208.